Hormonal Mommy

by Lori
(Benton, AR)

40 yr old WF with severe insomnia, night sweats, hot flashes, heavy periods, weight gain and anxiety immediately following the cessation of breastfeeding. Little help from medical community, but finally found gyne willing to prescribe cyclic progesterone therapy with Prometrium. Unfortunately, she started me on day one of my cycle instead of day 14 and prescribed only 200 mg which only improved my symptoms 50%. Got permission to double my dose to 400 mg which has resolved my symptoms 100%. Only on this med for 1 1/2 weeks now. Gyne already saying I will not need anymore progesterone in the upcoming months. Seems too soon. How long should I expect to have to take progesterone before I will be in balance? And, if she does relent, should I expect to taper down the dose of prometrium over time? Please note- I have always had some type of problems with my cycles (heavy, irregular, endometriosis, multiple d n c and laparoscopies, mild cysts)

Comments for Hormonal Mommy

Click here to add your own comments

Nov 10, 2012
Hormonal Mommy
by: Wray

Hi Lori I'm delighted the 400mg/day has resolved things, it's an amount I often recommend. The reason for the sudden adverse symptoms is due to no longer having oxytocin. Although it suppresses progesterone, this hormone does have feel good properties. But now you're left without either hormone, as it will take some time before you begin ovulating again. It sounds as if you could have done with progesterone for years! Plus vitamin D, taurine, and other antioxidants. Endometriosis is caused by oxidative stress. Oestrogen exacerbates it as it's an excitatory, inflammatory hormone. Plus being a mitogen causing cells to proliferate. Dysfunctional bleeding can be reversed with progesterone, vitamin D, NAC (N-acetyl cysteine) and taurine. This last is always low, see here. NAC inhibits the MMPs which cause the lining to break down, oestrogen stimulates them, progesterone also inhibits them. There's more info on our Menstruation page. Plus you might like to see these comments here, here and here. We also have a page on Ovarian Cysts. Unfortunately your doctor couldn't be more wrong. But how long is an impossible question to answer. You already have a system which is crying out for progesterone, and being 40 you're soon going to be in Peri-menopause with it's dropping progesterone levels. If you could consider taking the nutrients listed above they will help. At least 2000mg/day NAC, 5000iu's vitamin D, 2000mg/day taurine, and continue with the 400mg/day progesterone. Please don't go cold turkey with this, reduce by no more than 20mg per time, staying on that amount for a few days, before reducing by another 20mg. We do have a page on Anxiety too, which gives a list of nutrients which help. I suspect, to make up for lost time, and to overcome all those symptoms you have, you'll need to stay on the progesterone for a number of years. Not necessarily at the 400mg/day, but enough to keep peri-menopause symptoms at bay. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...